New Mexico, 2018

Damaging Wind in New Mexico, August 14, 2018

August 14, 2018 · NWS ABQ · 1 event in 1 county or zone

The center of upper level high pressure shifted southeast into the Permian Basin on the 14th while a weak surface boundary shifted southwest into northeastern New Mexico. Showers and thunderstorms developed after sunset near Raton Pass then increased in coverage along the east slopes of the Sangre de Cristo Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure shifted southeast into the Permian Basin on the 14th while a weak surface boundary shifted southwest into northeastern New Mexico. Showers and thunderstorms developed after sunset near Raton Pass then increased in coverage along the east slopes of the Sangre de Cristo Mountains. Several of these storms became strong to severe with high winds, heavy rain, and hail. The Raton airport reported a peak wind gust up to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 14, 4:52 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 14, 4:52 PM MST, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
552 PM MDT Tue Aug 14 2018

.AVIATION...
00Z TAF CYCLE
No significant impacts are expected at terminal locations through
the overnight outside of brief gusty and erratic outflow winds near
showers/storms. The primary aviation forecast challenge will be the
timing and strength of a backdoor front that may result in an east
canyon wind at KABQ. There are some model uncertainties, but opted
to favor a later onset due to a lack of significant convection east
of the central mountain chain. An Aviation Weather Warning (AWW) is
unlikely. Storm coverage will increase tomorrow afternoon and have
introduced a few VCSH/VCTS in TAFs to hint at the potential. Future
updates can fine-tune these convective details. DPorter

&&

.PREV DISCUSSION...248 PM MDT Tue Aug 14 2018...
.SYNOPSIS...
Look for an uptick in storm coverage through Thursday as moisture
gradually increases over the area, with the northeast quarter favored
for strong storms and locally heavy rainfall. Storms will trend up
further over the weekend, especially across eastern New Mexico, as a
disturbance moves east out of the southern Rockies. The disturbance
will push a backdoor cold front down the eastern plains Sunday and
provide some cooling going into early next week. An active
thunderstorm regime will persist into early next week, except across
northwest New Mexico where a drier atmosphere will prevail as high
pressure strengthens over Arizona and Utah.

&&

.DISCUSSION...
A slight uptrend in PWATs overnight and a backdoor front draped
across the northeast should improve thunderstorm coverage later this
afternoon/evening, despite the upper high moving directly overhead.
PWATs are forecast to continue to rise Wednesday, as will rain
chances, especially across the northeast highlands/plains where a few
strong to potentially severe storms will be possible by late day
thanks to slightly increased shear and instability. Added locally
heavy rainfall to the northeast for Wednesday afternoon/evening given
impressive qpf from the latest GFS and NAM solutions and solid
10-20kts of low level inflow being modeled with dewpoint temperatures
in the mid 50s to near 60. Similar setup for Thursday when PWATs are
forecast to peak, although shear and steering flow will trend down.

Weak low pressure aloft, currently offshore of Oregon, is forecast to
open up and get picked-up by the westerlies then move across the
Intermountain West through the weekend. By late Saturday, the
shortwave trough is forecast to dive southeast across the central
and southern Rockies, which will invigorate convection across
northern New Mexico. By Sunday, the shortwave will eject east out of
the southern Rockies and send a backdoor cold front down the eastern
plains, which will lead to a round of deep convection. Moisture from
the backdoor front and potential convective outflow will race west
Sunday night and recharge moisture to near the Continental Divide,
setting the stage for an active start to next week. Northwest New
Mexico will likely remain dry and relatively hot early next week due
to subsidence from a strengthening upper level high over AZ/UT.

11

&&

.FIRE WEATHER...
No critical fire weather conditions anticipated through the upcoming
weekend. Overnight humidity recoveries will generally be good to
excellent, but there will be only fair recoveries far northwest New
Mexico this weekend. Spotty fair to poor vent rates Wednesday west
and central will be followed by more widespread fair to poor rates
Thursday and Friday.

Showers and storms will continue to fire over the higher terrain
this afternoon and Wednesday afternoon. The Rio Grande Valley will
experience a burst of east winds this evening and possibly Wednesday
evening, which helps slosh moisture progressively westward. At the
same time, the upper high center will drift from western New Mexico
to the southeast, also circulating moisture from the south through
Arizona and into New Mexico. Therefore, showers and thunderstorms
will likely be more widespread this afternoon and evening, and will
see another increase Wednesday into Thursday. Friday appears rather
active as well. Storm motion will be relatively slow through
Wednesday and somewhat erratic, increasing the potential for heavy
rainfall. Highs will be within a few degrees of normal.

The upper high center may wobble to the southeast of New Mexico late
this week, then re-form and/or strengthen back to our west early
next week. A stronger front associated with a vigorous upper trough
is forecast to push into eastern New Mexico Sunday night/Monday.
Drier air may inhibit convection over the far northwest corner
during the weekend but the central and especially the east still
appear to be active.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

46
Hazardous weather outlook, Aug 14, 2:11 AM MST, 18 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Tue Aug 14 2018

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
311 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms across northeastern New Mexico
later today will be capable of locally heavy rainfall, strong outflow
winds, frequent lightning strikes, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The coverage of showers and thunderstorms with heavy rainfall will
increase through the end of the week. Some of these storms may become
locally strong with frequent lightning strikes, gusty winds, and hail.
The risk for flash flooding will also increase, especially around the
higher terrain, recent wildfire burn areas, and locations that receive
several rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

In the hours before

Special weather statement, Aug 14, 7:44 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
844 PM MDT TUE AUG 14 2018

NMZ515-527-150300-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
844 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
900 PM MDT...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Raton Crews Airport, or 16 miles west of Raton,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will move along state road 555 within rural areas of
north central Colfax County.

&&

LAT...LON 3670 10467 3685 10500 3700 10495 3699 10458
TIME...MOT...LOC 0243Z 283DEG 10KT 3687 10473

Guyer

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
August 14, 8:38 PM MST to 8:48 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Peak wind gust up to 58 mph at the Raton airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765068.